Heart Disease Expert Forum
Epinephrine Effect On My Heart
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Epinephrine Effect On My Heart

A few months ago I had some teeth prepped for crowns at my dentist's office, and he gave me an extra-strong novocaine.  About a minute after the shot in my cheek my heart started to thump wildly, extemely fast like I had been running.  I mentioned it to the hygenist and she said, "oh that's an ingredient in the novocaine."  I told her and my dentist it had never happened before in all the times I've had novocaine and my dentist told me that this extra-strong kind had epinephrine in it, and that was what was doing it.

After about three minutes of this, just as fast as my heart started thumping, it stopped.  I told my dentist to never use that stuff on me again, and since then he uses the regular stuff.  He told me that it was important to tell any doctor in an emergency situation not to use epinephrine on me because it has too strong of an effect on me, but is that really necessary?  Isn't epinephrine SUPPOSED to be used to jump start a stopped heart?  I would think that in a hopsital under doctor supervision epinephrine would be fine if I really needed it (I just didn't want my dentist messing with it on me anymore!)

So do I have to worry?  Or does the reaction in the dentist's chair mean it's too strong of a drug for me (my mother also told me she had a similar experience at a different dentist's office, while having her gums scraped, so maybe it isn't so unusual or risky???)

Thank you in advance for your reply.
Related Discussions
238671_tn?1189759432
There is no harm in mentioning what happened at the dentist to any future dentist, doctor or nurse that may take care of you in the future. However, it is not surprising that epinephrine caused your heart rate to speed up (its expected to do this), though you might just be more sensitive to it than most patients.
2 Comments
Blank
Avatar_n_tn
epinehrine is a common component of most dental anaesthetics. It can cause irregular heart beats, which is why it is avoided in cardiac patients. as a dental hygienist myself, i request anaesthetics without epinephrine because i have mitral valve prolapse, and my heart has irregular beats already. It is a totally safe drug, and has been in common use in dental offices for a long time as it helps restrict the anaesthetic to the operatory site, which prolongs its effect, and it also minimizes bleeding, which can be a big help to the dentist.
Blank
Continue discussion Blank
This Forum's Experts
Avatar_dr_m_tn
CCFHeart MD25Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank